Washington, 2012

Wildfire in Washington, August 1 to 10, 2012

August 1 to 10, 2012 · NWS OTX · 1 event in 1 county or zone

The Crane Road Fire burned through 12,000 acres of sagebrush, grassland, and light timber in northern Douglas County, across the Columbia River from Brewster. The fire started when controlled burning of orchard weeds at an organic farm spread to dry grass and was quickly fanned by 25 mph winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Crane Road Fire burned through 12,000 acres of sagebrush, grassland, and light timber in northern Douglas County, across the Columbia River from Brewster. The fire started when controlled burning of orchard weeds at an organic farm spread to dry grass and was quickly fanned by 25 mph winds. Seven outbuildings were burned on the first day of the fire, but no homes were lost. The fire also consumed several power-poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 1, 9:45 AM PST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 1, 9:45 AM PST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1045 AM PDT Wed Aug 1 2012

.SYNOPSIS...
An upper level low currently over northern British Columbia will drop
southeast over the next couple days resulting in only a small chance
of thunderstorms near the Canadian border. Drier northwest flow
will spill into the region Thursday evening and continue through
Saturday resulting in dry but locally breezy weather. Warmer and
mainly dry conditions will return to the region by Sunday and
continuing into early next week.

&&

.DISCUSSION...
Quiet weather expected today as a low pressure system tracks east-
southeast across British Columbia today. Moisture and energy will
remain north of our border today. Visible satellite reveals some
high clouds moving in from the northwest but little cumulus has
developed over the northern mountains so far. Expect precipitation
to remain to our north with just a slight chance of showers and
thunderstorms for the higher terrain of the extreme northeast
portion of the forecast area overnight. Max temperatures for today
were raised a bit to account for recent trends in observations. /Kelch

&&

.AVIATION...
18Z TAFS...Mostly clear skies and light winds can be expected
through much of the day. The next upper level disturbance will
move through BC on this afternoon and evening and spread high
level clouds to the northern mountains overnight. Winds in the
KEAT area will pick up late in the afternoon and evening with
occasional gusts. Otherwise VFR conditions expected through
Thursday 18z. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        84  57  82  55  84  58 /   0   0  10  10   0   0
Coeur d'Alene  85  55  80  53  83  53 /   0   0  10  10  10   0
Pullman        82  50  80  49  82  47 /   0   0  10   0   0   0
Lewiston       91  60  90  61  91  59 /   0   0   0   0   0   0
Colville       90  56  85  51  88  54 /   0  10  20  10  10   0
Sandpoint      83  52  80  49  82  47 /   0   0  10  10  10   0
Kellogg        81  52  75  51  81  53 /   0   0  10  10  10   0
Moses Lake     89  59  87  57  89  56 /   0   0   0   0   0   0
Wenatchee      88  62  86  62  91  63 /   0   0   0   0   0   0
Omak           90  58  86  55  90  56 /   0  10  10   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Aug 1, 5:04 AM PST, 6 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PDT WED AUG 1 2012

IDZ001>004-026-027-WAZ031>038-041>044-021315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Waterville Plateau

When
August 1, 11:27 AM PST to August 10, 12:00 PM PST
Where
Waterville Plateau forecast zone
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404684.